Guam, 2013Rip Current and High Surf in Guam, December 20, 2013
December 20, 2013 · NWS GUM · 2 events in 1 county or zone
Hazardous Surf and Strong Rip Currents Caused a number of deaths across|Guam.
- Deaths
- 2
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hazardous Surf and Strong Rip Currents Caused a number of deaths across|Guam.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before the first event at Dec 19, 9:20 PM UTC, 3 hours 40 minutes earlier.
Area forecast discussion, Dec 19, 9:20 PM UTC, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TIYAN GU
720 AM CHST FRI DEC 20 2013
.MARIANAS SYNOPSIS...
PGUA WSR-88D SHOWS A LINE OF SHOWERS BETWEEN GUAM AND ROTA...
MAINLY ISOLATED IN COVERAGE. THE VAD WIND PROFILE REVEALS GENTLE
TO MODERATE TRADE WINDS THROUGH THE LOWEST 3 THOUSAND FEET OF THE
AIR.
&&
.DISCUSSION...
THE MARIANAS REMAIN LOCKED IN A FAIRLY DRY TRADE-WIND REGIME TO
THE NORTH OF A SHEAR LINE THAT MOVED THROUGH A COUPLE OF DAYS AGO.
ONLY CHANGE MADE TO THE FORECAST WAS TO INCREASE CLOUDS TODAY AS A
LARGE AREA OF STRATOCUMULUS FORMED JUST TO THE EAST OF THE
MARIANAS. THE EAST-NORTHEAST WINDS ARE EXPECTED TO ADVECT THEM
INTO THE MARIANAS...HOWEVER THEY COULD DISSOLVE AS THEY LEAVE THE
GENESIS REGION. THEREFORE...ONLY RAISED THE CLOUDS TO PARTLY SUNNY
AS OPPOSED TO MOSTLY CLOUDY. A BRIEF PERIOD OF SCATTERED SHOWERS
IS POSSIBLE MONDAY OR TUESDAY IN RESPONSE TO THE TRADE-WIND SURGE.
&&
.MARINE...
BIG STORY IS THE LARGE NORTH SWELLS GENERATED BY A WINTER STORM
THAT MOVED OFF JAPAN A FEW DAYS AGO. A HIGH SURF ADVISORY IS IN
EFFECT FOR NORTH FACING REEFS...HOWEVER THE COMBINED SEAS ARE
EXPECTED TO STAY JUST BELOW SMALL CRAFT ADVISORY CRITERIA...AT
LEAST FOR THE WEEKEND. STARTING MONDAY AN EXPECTED TRADE-WIND
SURGE COULD PUSH US OVER THE EDGE.
&&
.EASTERN MICRONESIA...
NO MAJOR CHANGES MADE TO THE INHERITED FORECAST. SATELLITE SHOWS THE
ITCZ ATTEMPTING TO ESTABLISH ITSELF ACROSS THE REGION WITH SHOWERS
AND THUNDERSTORMS PRESENT SOUTHWEST OF KOSRAE AND POHNPEI...AND
SOUTHEAST OF MAJURO. MODELS AGREE IN SHOWING THIS DEVELOPMENT TO BE
BRIEF WITH A GENERALLY DRY TRADE-WIND PATTERN PERSISTING AT LEAST
INTO SATURDAY FOR ALL LOCATIONS. ITCZ WILL TRY TO DEVELOP AGAIN LATE
SATURDAY...WITH MODELS SHOWING SCATTERED SHOWERS AT KOSRAE ON SUNDAY
AND MONDAY. THUNDERSTORMS REMAIN A POSSIBILITY AT ALL LOCATIONS IN
THE LONG-TERM.
LARGE NORTH SWELL CONTINUES TO PRODUCE LARGE SURF ACROSS MUCH OF THE
REGION. THE HIGH SURF WARNING AT POHNPEI HAS BEEN CANCELED AS
DANGEROUS SURF HAS PEAKED THERE AND WILL SUBSIDE 1 TO 2 FEET THIS
MORNING. A HIGH SURF ADVISORY IS NOW IN EFFECT THERE AS SURF WILL
REMAIN HAZARDOUS THROUGH THE WEEKEND ON NORTH-FACING SHORES.
SURF IS AT ITS PEAK NOW AT CHUUK...WITH SURF BETWEEN 12 AND 13 FEET.
SURF WILL SUBSIDE TO BETWEEN 9 AND 11 FEET SATURDAY...WHILE AT
KOSRAE...HAZARDOUS SURF OF 9 TO 11 FEET WILL PERSIST THROUGH TODAY
SUBSIDING BY 1 TO 2 FEET TONIGHT AND SATURDAY. HAZARDOUS SURF WILL
CONTINUE THROUGH THE WEEKEND AT CHUUK AND POHNPEI...BUT SURF COULD
FALL BELOW HAZARDOUS LEVELS LATER ON SUNDAY AT KOSRAE. A SECOND
NORTH PACIFIC STORM WILL GENERATE ADDITIONAL NORTH SWELL WHICH IS
EXPECTED TO ARRIVE TO CHUUK AND POHNPEI BY SATURDAY NIGHT. THIS
SECOND EVENT IS NOT EXPECTED TO BE AS LARGE AS THE CURRENT WAVE
EVENT.
FOR MAJURO...COMBINED SEAS WILL REMAIN BETWEEN 7 AND 8 FEET THROUGH
THE WEEKEND. SURF IS STILL EXPECTED TO REMAIN BELOW HAZARDOUS
LEVELS. HOWEVER...NORTHERN ATOLLS OF THE MARSHALL ISLANDS WILL
CONTINUE TO EXPERIENCE HIGHER SURF FOR THE NEXT COUPLE OF DAYS. THIS
IS DETAILED IN THE SPECIAL WEATHER STATEMENT DISCUSSING THE
DANGEROUS SURF AND COASTAL INUNDATION THAT THIS SWELL WILL PRODUCE.
&&
.WESTERN MICRONESIA...
A WEAK NEAR-EQUATORIAL TROUGH REMAINS STRETCHED ACROSS THE REGION
FROM SOUTH OF KOROR TO SOUTH OF CHUUK. LOW-LEVEL CONVERGENCE NEAR
THE TROUGH IS GENERATING SOME SHOWERS AND THUNDERSTORMS SOUTH OF
KOROR. MODELS KEEP THE TROUGH NEARLY IN PLACE FOR THE NEXT SEVERAL
DAYS WITH A WEAK CONVERGENT WIND PATTERN FOCUSED ALONG THE NORTH
SIDE. FOR NOW...KOROR AND YAP WILL SEE GENERALLY DRY CONDITIONS THE
NEXT SEVERAL DAYS...BUT SHOWERS WILL INCREASE BY SUNDAY AT KOROR AS
THE TROUGH LIFTS NORTHWARD.
FORECAST FOR CHUUK SHOWS A MUCH WETTER TREND IN THE NEAR-TERM.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE ADDED TO THE
FORECAST THERE FOR TODAY. SHOWERS ALONG THE WESTERN EXTENT OF AN OLD
SHEAR LINE HAVE CONVERGED WITH TRADE-WIND SHOWERS JUST EAST OF
CHUUK. SATELLITE ANIMATION SUGGESTS THESE SHOWERS AND THUNDERSTORMS
WILL REACH CHUUK BY MID-MORNING. MODELS SHOW THIS WEATHER PUSHING
WEST BY TONIGHT WITH DRIER CONDITIONS THROUGH THE WEEKEND. ITCZ FROM
THE EAST COULD BRING SHOWERS TO CHUUK BY TUESDAY.
THE MARINE DISCUSSION FOR CHUUK IS DETAILED IN THE EASTERN
MICRONESIA DISCUSSION...PARAGRAPH 3.
&&
.GUM WATCHES/WARNINGS/ADVISORIES...
GU...HIGH SURF ADVISORY UNTIL 6 PM CHST SATURDAY FOR GUZ001>004.
MARIANAS WATERS...NONE.
&&
STANKO/M. AYDLETT
In the hours before
Special weather statement, Dec 19, 11:25 PM UTC, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
925 AM CHST FRI DEC 20 2013
PMZ181-210100-
MAJURO-
925 AM CHST FRI DEC 20 2013
...THE DANGEROUS SURF OVER THE NORTHERN MARSHALL ISLANDS IS NOW
SUBSIDING...
DANGEROUS SURF REACHED ITS PEAK OVERNIGHT AND EARLY THIS MORNING
ACROSS THE NORTHERN MARSHALL ISLANDS. THE LARGE LONG PERIOD SWELL
RESPONSIBLE FOR THE HAZARDOUS SURF CONDITIONS WILL CONTINUE TO MOVE
OFF TO THE EAST AND SOUTH OVER THE NEXT 2 TO 3 DAYS...WITH SURF
SLOWLY SUBSIDING TODAY TO BETWEEN 12 AND 14 FEET AND BELOW 10 FEET
OVER THE WEEKEND. NO INUNDATION OR COASTAL DAMAGE HAS BEEN REPORTED
SO FAR...BUT DANGEROUS SURF AND MINOR COASTAL INUNDATION IS STILL
POSSIBLE THIS MORNING FOR ISLANDS AND ATOLLS THAT ARE NORTH OF 9
DEGREES NORTH LATITUDE.
RESIDENTS OF THE MARSHALL ISLANDS SHOULD CONTINUE TO EXERCISE
CAUTION AS RIP CURRENTS WILL REMAIN DANGEROUS OVER THE NEXT FEW
DAYS. CONTINUE TO FOLLOW INSTRUCTIONS RECEIVED FROM YOUR EMERGENCY
MANAGEMENT OFFICE.
THIS WILL BE THE LAST STATEMENT ISSUED FOR THIS EVENT.
KLEESCHULTE
High Surf, Guam
- When
- December 20, 11:00 AM GST to 6:00 PM GST
- Where
- Guam forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
On December 20th 2013 around 11:12 am three male individuals were attempting to exit the mouth of the Hagatna Boat Basin in a Livingston double hulled boat, when the boat was struck by a large wave causing the boat to be flipped backwards tossing all three occupants into the water. None of the three occupants were utilizing any type of personal flotation devices at the time. A para-sailing boat from the Ocean Jet Club was heading back into the channel at the time and picked up two survivors, not realizing that a third person was unaccounted for. Fire rescue and marine patrol arrived shortly. Fire Rescue located the victim face down unresponsive and lifeless in the water. Resuscitation attempts were underway while en-route to Naval Hospital where he was pronounced dead. The victim was a 50 year old male. Of the other two occupants of the vessel,one male was transported to GMH and was responsive, the other male was not injured.
Rip Current, Guam
- When
- December 20, 11:00 AM GST to 12:00 PM GST
- Where
- Guam forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
On December 20th by-standers pulled a 67 year old male Japanese tourist pulled from Tumon Bay around 11 am. It happened in Tumon between the Outrigger and Nana's Cafe. The man was unconscious and unresponsive. CPR was immediately started and it continued as the man was rushed to GMH. The man remained in critical condition for a few days. On December 24th was pronounced dead at GMH.
A High Surf Advisory was in effect.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 20, 20131 death · 4 injured · $205,000 · 3 events
- Ice Storm and Winter Weather in Texas, December 20 to 21, 20131 death · $55,000 · 5 events
- Tornadoes and Damaging Winds in Mississippi, December 20 to 21, 2013$597,000 · EF2 · 16 events
- Tornadoes and Flash Flooding in Arkansas, December 20 to 28, 2013$568,000 · EF1 · 28 events
- Flash Flood and Ice Storm in Vermont, December 20 to 22, 2013$4.3 million · 9 events
- Flash Flood and Ice Storm in New York, December 20 to 22, 2013$3.5 million · 9 events
- Ice Storm and Heavy Snow in Oklahoma, December 20 to 21, 201329 events
- Ice Storm in Oklahoma, December 20 to 21, 201319 events
- Winter Storm in Missouri, December 20 to 22, 201315 events
- Heavy Snow and Winter Weather in Montana, December 20 to 21, 20136 events
- Drought in Texas, December 20 to 31, 20135 events
- Winter Storm and Heavy Snow in Idaho, December 20 to 21, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491887, 491889.